Long-Term Benzodiazepine (Xanax, Klonopin, Ativan) Use Destroys Neural Connections in the Brain

Neuron With Extensions and Microglia Cells

Neuron with extensions (blue) and microglia cells (red) interacting with synapses. Credit: Y. Shi and M. Cui

Long-Term Benzodiazepine Use Attacks Synapses

Long-term use of benzodiazepines has been linked to cognitive deficits according to Ludwig Maximilian University Of Munich (LMU) researchers.

Benzodiazepines are a class of medications that are used to treat anxiety and sleep disorders. While short-term treatments are typically safe, long-term use may develop into physical dependency and, in the case of the elderly, cognitive problems. Previously, the mechanisms by which benzodiazepines cause these alterations were unclear. Prof. Jochen Herms and Dr. Mario Dorostkar of LMU’s Center for Neuropathology and Prion Research and the German Center for Neurodegenerative Diseases (DZNE) have now shown that the active ingredient causes the breakdown of neural connections in the brain in an animal model.

Common Benzodiazepines

  • Xanax (alprazolam)
  • Klonopin (clonazepam}
  • Ativan (lorazepam)
  • Valium (diazepam)
  • Librium (chlordiazepoxide)
  • Restoril (temazepam)

Microglia, which are brain immune cells, play an important function. Benzodiazepines attach to a particular protein on the surface of microglia cell organelles called the translocator protein (TSPO). The microglia are activated as a result of this binding. This causes them to break down and recycle synapses, which are the connections between nerve cells. Experiments conducted by the researchers revealed that synapse loss in mice that were given a daily sleep-inducing dosage of the benzodiazepine diazepam for several weeks resulted in cognitive deficits.

“It was known that microglia play an important role in eliminating synapses both during brain development and in neurodegenerative diseases,” said Dr. Yuan Shi and Mochen Cui, co-authors of the study. “But what really surprised us was that such well-researched drugs as benzodiazepines influence this process.” When diazepam medication was stopped, the effects lingered for a while but were eventually reversed.

The findings, according to the researchers, could have an impact on how sleep difficulties and anxiety are managed in patients that could have dementia. The authors state “Drugs that are known to have no binding affinity to TSPO should be preferred where possible.”

Reference: “Long-term diazepam treatment enhances microglial spine engulfment and impairs cognitive performance via the mitochondrial 18 kDa translocator protein (TSPO)” by Yuan Shi, Mochen Cui, Katharina Ochs, Matthias Brendel, Felix L. Strübing, Nils Briel, Florian Eckenweber, Chengyu Zou, Richard B. Banati, Guo-Jun Liu, Ryan J. Middleton, Rainer Rupprecht, Uwe Rudolph, Hanns Ulrich Zeilhofer, Gerhard Rammes, Jochen Herms and Mario M. Dorostkar, 28 February 2022, Nature Neuroscience.
DOI: 10.1038/s41593-022-01013-9

7 Comments on "Long-Term Benzodiazepine (Xanax, Klonopin, Ativan) Use Destroys Neural Connections in the Brain"

  1. I am surprised Prozac is not listed.

  2. All psychiatric drugs damage the brain. Long term or short term it causes irreversible damage. It’s designed to disrupt and damage the normal function of the brain. They are Neurotoxins.

  3. I was just released from a crisis hospital for attempted suicude. I’ve been prescribed clonazepam (0.5mg t.i.d.), clonidine (0.02mg bedtime) & Temazepam (30mg bedtime) for many, many years. It was through that horrible ordeal that I found out long term use is not the way to go! Dr’s have known this for many years, so shouldn’t something be done to these Dr’s ? They are the ones prescribing this medication, knowing the risks!! Would I win a lawsuit? Probably not. Because I’m suppose to know these things? I’m in my early 60’s & have been getting rather concerned with my memory. And now I know why! Now, I plan on going off them & I know it’s going to be very difficult ! I do the suffering & the Dr keeps on writing scripts to stuff his, pharmaceutical companies & also, insurance companies pockets! Really? Seriously ? ? I’m getting very close to stop going to Dr’s , period! They obviously cannot be trusted & don’t really care about their patients .
    Extremely
    Horrified! !

  4. Melissa Carlson | March 31, 2022 at 7:53 am | Reply

    Is there any way to restore these deficiencies in the brain? Diet, supplement or lifestyle changes??

  5. problem: people are being pulled off toof medications such as xanax that they need to function. Not a single drug company has come up with anything that works like a benzo fire anxiety without the long term dude effects. Big pharma’s solution are SSRIs.for someone that has anxiety with panic disorder, waiting 6-8 weeks for a drug that was never intended fur that use to get into your system makes no sense. You wouldn’t take insulin away from a diabetic despite there being proof that there’s nasty side effects for some from insulin use over many years. Not everyone who uses a benzo had contrived problems. Let the dictors be doctors, anger let RFD listened have a day. You can’t jump all benzos into a single class when only one was studied, they all have different actions, and only klonopin is an extended release drug. If I’m 85, still on Valium, and I’m forgetful, I really don’t care. I don’t want to be in pain. It’s the only skeletal muscle relaxer I can take that works. We know our doses will be decreased as we age. We’re all those factors taken into account? No. Just wage war on certain drugs so big pharma can profit off others that have been attacked before.

  6. Klonopin kid | May 14, 2022 at 2:43 pm | Reply

    18 year user of klonopin.5 a day. Sometimes.25 mg for a while. Now I’m micro tapering over a year. I’m coming back down to .19mg a day now. You care recover but it’s the worst thing you will ever go through. I’d rather be coming of heroin!

  7. I was prescribed Valium after my hysterectomy at 42. Initially it was for anxiety due to hormonal imbalances. Shortly after I started taking it I realized that it was causing a tremendous relief from my Tourette’s, tics and muscle twitches. My doctor was pleased and switched me to Klonopin. That was 22 years ago. No one at that time understood the problem with long term usage. If I AND my doctor had known then what we know now, obviously I would have stopped right away but I didn’t even begin to understand what I was in for until I had been on them for at least 10 years. Now I am afraid It may be to late.I might be able to titration down to maybe half of what I take now ( 1.5 mg daily) maybe even to .5 but I don’t think I will ever be able to stop completely. I just don’t know. There’s not much info out there about this…my memory is embarrassing…

Leave a Reply to Melissa Carlson Cancel reply

Email address is optional. If provided, your email will not be published or shared.